Colorado, 2010

Hail in Colorado, May 19, 2010

May 19, 2010 · NWS PUB · 3 events in 2 counties and zones

Hail up to the size of quarters impacted portions of Otero and Crowley Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Hail up to the size of quarters impacted portions of Otero and Crowley Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 19, 9:15 AM MST, 5 hours earlier.

Area forecast discussion, May 19, 9:15 AM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1015 AM MDT WED MAY 19 2010

.UPDATE...

MAIN CHANGE TO FORECAST WAS TO ADJUST POPS OVER THE CWA BASED ON
LOCAL AND NATIONAL WRF SIMULATION RUNS. BEST CHANCE OF POPS WILL
CONTINUE OUT EAST...ESPECIALLY THE NE PART OF THE CWA. WITH COOL
AIR ALOFT EXPECT IT TO CLOUD UP WITH LOTS OF SCTD SHOWERS OVER
MOST OF THE AREA BY MID AFTERNOON.

CONVECTIVELY SPEAKING...IT SHOULD BE ALOT QUITER TODAY. MAY SEE
SOME HAIL WITH THE COOLER TEMPS ALOFT BUT WITH WEAKER WINDS ALOFT
STORMS WILL NOT BE ORGANIZED. /HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/34
Hazardous weather outlook, May 19, 5:52 AM MST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
652 AM MDT WED MAY 19 2010

COZ058>089-093>099-201300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
652 AM MDT WED MAY 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF
SOUTHERN COLORADO TODAY AND TONIGHT...WITH LIGHTNING AND SMALL HAIL
BEING THE MAIN THREATS. A FEW LOCATIONS ABOVE 10000 FEET ALONG THE
CONTINENTAL DIVIDE MAY SEE OCCASIONAL LIGHT SNOW...WITH
ACCUMULATIONS OF 1 TO 3 INCHES BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN MOUNTAINS AND
PLAINS THROUGH THE MORNING HOURS ON THURSDAY...WITH THE MAIN
THREAT BEING CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS WILL NOT BE NEEDED TODAY OR TONIGHT.

10/27

In the hours before

Special weather statement, May 19, 1:17 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
217 PM MDT WED MAY 19 2010

COZ069>075-192115-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-DEL NORTE
VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-NORTHERN SANGRE DE
CRISTO MOUNTAINS ABOVE 11000 FEET-NORTHERN SANGRE DE CRISTO MOUNTAINS
BETWEEN 8500 AND 11000 FT-SOUTHERN SAN LUIS VALLEY-SOUTHERN SANGRE DE
CRISTO MOUNTAINS ABOVE 11000 FT-SOUTHERN SANGRE DE CRISTO MOUNTAINS
BETWEEN 7500 AND 11000 FT-
217 PM MDT WED MAY 19 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN SAGUACHE COUNTY IN CENTRAL COLORADO
  ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO
   THIS INCLUDES...ALAMOSA.
  EASTERN CONEJOS COUNTY IN SOUTH CENTRAL COLORADO
  COSTILLA COUNTY IN SOUTH CENTRAL COLORADO
  EXTREME WEST CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO

THE WEATHER SYSTEM OVER SOUTH CENTRAL COLORADO WILL FAVOR THE
DEVELOPMENT OF SHOWERS OR THUNDERSTORMS AND THESE WEAK FUNNEL CLOUDS
FOR THE NEXT COUPLE OF HOURS.

THESE WEAK FUNNELS CAN EXTEND THOUSANDS OF FEET DOWN FROM THE BASE OF
THE PARENT CLOUD...AND TYPICALLY LAST FOR ONLY A FEW MINUTES...THEN
DISSIPATE. HOWEVER...ON RARE OCCASIONS...THEY CAN BRIEFLY REACH THE
GROUND AND CAUSE MINOR DAMAGE.

IF YOU ARE IN SOUTH CENTRAL COLORADO...BE ALERT FOR THE POSSIBILITY
OF SEEING A FUNNEL CLOUD...AND IF YOU DO...CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY...AND THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE. IF YOU ARE A WEATHER SPOTTER FOR THE NATIONAL
WEATHER SERVICE IN PUEBLO...PLEASE CALL OUR OFFICE DIRECTLY IF YOU
SPOT A FUNNEL CLOUD.

IF A FUNNEL CLOUD COMES CLOSE TO THE GROUND NEAR YOU...GO TO A PLACE
OF SAFETY...PREFERABLY IN A STURDY BUILDING.
Special weather statement, May 19, 1:59 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT WED MAY 19 2010

COZ085-086-192130-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
259 PM MDT WED MAY 19 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO
  NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF PINON...OR 23 MILES
NORTHEAST OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTH AT 10 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME SOUTH
CENTRAL EL PASO COUNTY AND NORTH CENTRAL PUEBLO COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, May 19, 2:00 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT WED MAY 19 2010

COZ086-089-093-192130-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO AND
VICINITY/PUEBLO COUNTY BELOW 6300 FT-
300 PM MDT WED MAY 19 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN CROWLEY COUNTY IN SOUTHEAST COLORADO
  NORTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO
  EAST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF BOONE...OR 27 MILES EAST OF
PUEBLO...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  OLNEY SPRINGS.
  MANZANOLA.
  FOWLER.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 35 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Crowley

When
May 19, 2:15 PM MST to 2:20 PM MST
Where
Crowley County, 5.48 mi W of Olney Spgs
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.160, -104.050

Hail, Otero

When
May 19, 2:22 PM MST to 2:27 PM MST
Where
Otero County, Fowler
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.130, -104.020

Hail, Otero

When
May 19, 2:29 PM MST to 2:34 PM MST
Where
Otero County, 0.54 mi W of Fowler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.130, -104.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230746, 230744, 230745.